Tramadol is a prescription opioid used to treat moderate to severe pain. Although tramadol is thought to have a relatively low potential for addiction when compared to other opioids, it can easily be abused. Misuse of tramadol occurs when a person uses it in amounts or a frequency above the prescribed dose.
Abuse can also include administering tramadol in a way that is not intended, such as snorting. Doing so is potentially dangerous and can result in dependence and addiction at a faster rate than when used as directed. According to a Time article, snorting any kind of powder is a bad idea and can cause damage to nasal tissues.
Snorting Tramadol Risks
Snorting tramadol can increase the risk of all of the following:
- Side effects
- Breathing difficulties
- Profound nervous system depression
Increased Risk of Overdose
Among the most serious dangers of snorting tramadol is an increased risk of overdose. When snorting tramadol, users must first grind up the tablets into a fine powder. Doing this may increase the chance of overdose because once snorted, it will bypass the digestive system and go directly into the blood. If not properly metabolized by the liver, the potency of tramadol and its effects is more likely to result in overdose, especially when snorted in excessive amounts or in combination with alcohol.
Symptoms of a tramadol overdose may include:
- Pinpoint pupils
- Difficulty breathing
- Perilously slow pulse
- Extreme drowsiness
- Muscle weakness
- Bluish lips, fingers, and toes
- Cold, clammy skin
Increased Risk of Seizure
The possibility of suffering a seizure is also increased when a person snorts tramadol. There is a potential for seizures to occur even when tramadol is taken in recommended doses, but are more likely to happen if a person abuses the drug or has an overdose.
Increased Risk of Breathing Difficulties
Snorting tramadol can cause a person to lose consciousness due to the excessive amounts of the drug entering the body and bloodstream abruptly. Repeatedly Snorting tramadol can also impair the nose’s filtering capacity and cause small amounts of tramadol powder to enter the lungs. If this occurs, it can result in additional breathing problems.
Increased Risk of Tolerance and Dependence
As noted, snorting tramadol allows for higher amounts of the drug to enter into the body at once. This effect can increase the risk of a user developing tolerance to the drug’s effects. As a result, he or she will need to use larger and more frequent doses of tramadol to experience the desired effects.
Dependence is a condition that hallmarks addiction. Chronic use of tramadol by any method can result in the body adapting to the presence of the drug. When this occurs, the person is no longer able to function normally without it.
People who have developed a dependence on tramadol will encounter uncomfortable withdrawal symptoms if they abruptly stop using the drug. Possible tramadol withdrawal symptoms include the following:
- Nervousness, anxiety, or panic
- Excessive sweating
- Sleep disturbances, such as insomnia
- Runny nose
- Nausea, vomiting, and diarrhea
- Body aches and pains
Increased Risk of Side Effects
Snorting tramadol, instead of consuming it by swallowing, can also increase the risk of encountering side effects. These effects may also be increased in severity and duration.
Why People Snort Tramadol
Snorting tramadol increases the intensity of its effects and can lead to feelings of euphoria. This “high” feeling is the primary reason why people abuse the drug in this way. Some people, however, start out using tramadol for a legitimate medical purpose and steadily begin to increase their dose as tolerance to the drug’s effects increases.
Eventually, a person may reach a ceiling effect in which they no longer feel the effects they seek from oral consumption. Therefore, they may progress to snorting tramadol instead.
Side Effects of Snorting Tramadol
Tramadol has become increasingly popular as a substance of abuse, possibly because other, more potent opioid medications are becoming harder to obtain. Side effects caused by snorting tramadol will depend on how efficiently their body processes the drug and how much damage they have incurred both mentally and physically.
Common side effects of snorting tramadol may include the following:
- Damage to the nasal passageways
- Diarrhea or constipation
- Stomach pain
- Skin rash, extreme itchiness
- Muscle and joint aches and pain
- Feelings of depression or extreme sadness
Less commonly, tramadol abuse may also cause:
- Swollen joints
- Fluctuations in weight
- Severe headaches
- Impaired coordination
- Severe cough
Getting Treatment for Addiction
Harmony Treatment and Wellness is a nationally accredited treatment center that offers comprehensive programs intended to address all aspects of addiction and mental health. We aim to provide our clients with the tools and support they need to be successful in recovery.
If you or someone you love is struggling with an addiction to tramadol, other drugs, or alcohol, contact us today! We are committed to helping people break free from the chains of addiction and transform their lives!